Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Norman, OK

May 3, 2003Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2003, 6:58 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:58 PM CDT (23:58 UTC)
Expired
May 3, 2003, 7:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KOUN 032358
SVROKC
OKC055-057-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 655 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES SOUTHEAST OF MCKNIGHT...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOULD...HOLLIS...MCKNIGHT...
  MCQUEEN...VINSON AND WILLOW

HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY... WINDS GUSTS UP TO 65 
MPH ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3461 9999 3459 9967 3507 9947 3503 9998

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:43 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 3, 1:43 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT SAT MAY 3 2003

POTENT COMBINATION OF PARMETERS FOR SVR WX APPEAR TO BE COMING
TOGETHER FOR LATER THIS AFT/EVE ACROSS PARTS OF THE CWA.  MAIN AREA
OF FOCUS APPEARS TO BE OVER THE WRN THIRD OF THE CWA..IN COORIDOR
EAST OF DRYLINE AND NORTH OF WARM FRONT..WITH PARTICULAR ATTENTION
FOCUSED ON LOCALES SW OF A CHEYENNE/LAWTON/ARDMORE LINE.  WARM FRONT
AT 18Z LIES FROM JUST NORTH FO THE D/FW METROPLEX..WNWWD ALONG THE
HIGHWAY 287 CORRIDOR OF WRN NTEX. AIRMASS DESTABILIZATION WILL CONT
THRU THE AFTERNOON AS UPPER 60S/LOW 70S DEWPOINTS MOVE NWD.  THERE
IS STILL SOME QUESTION AS TO THE AREAL COVERAGE OF STORMS..AS CAP
STRENGTH APPEARS TO STILL BE AN ISSUE..BUT THERE IS LITTLE DOUBT
THAT IF STORMS FORM THEY WILL BE SVR/SUPERCELLS WITH THE POTENTIAL
FOR SIGNIFICANT SVR REPORTS. CHANCES FOR STORMS WILL CONTINUE WELL
INTO THE NITE AS STRONG LOW LEVEL WAA DEVELOPS.  POTENTIAL ALSO
EXISTS FOR A LATE NITE SQUALL LINE WHEN DRYLINE/PAC COOL FRONT
FINALLY GET A GOOD KICK EWD.

SVR POTENTIAL WILL CONT IN THE ERN SECTIONS OF THE OUN CWA SUN..AND
IT IT NOT OUT OF THE QUESTION THAT THE DRYLINE WILL BE VERY SLOW TO
CLEAR THE FAR SE ZONES AS MOST SIG PUSH EWD WILL BE ACROSS KS/NRN OK.
REMAINDER OF THE CWA SHUD SEE A VERY WINDY AND WARM DAY SUNDAY.
LOW LEVEL RIDGING SHUD BE ENUF TO PUSH BOUNDARY AND DEEP MOISTURE
SOUTH OF THE FA MON..BUT NEXT WAVE APPROACHING TUE/WED SHUD BRING A
GOOD NWD PUSH TO INSTABILITY AXIS WITH MORE STORMS LIKELY TOWARD MID
WEEK.  SIMILAR SCENARIO FOR THUR-SAT TIME FRAME WITH GFS PROGGING
ANOTHER RATHER SIG S/W MOVING ONTO THE PLAINS DAY 7.
 MILLER

OKC   66  85  56  82 / 60  20   0  10
HBR   61  87  54  83 / 60  10   0  10
SPS   69  90  60  84 / 60  20  10  10
GAG   55  85  49  81 / 60  10   0   0
PNC   69  83  54  80 / 70  30   0   0
DUA   68  85  63  83 / 60  60  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 3, 11:55 AM CDT, 7 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A SLIGHT RISK EXISTS ACROSS THE REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS AREAS SOUTH OF A LINE FROM MANGUM...
TO DUNCAN... TO ARDMORE... TO DURANT...INCLUDING ALL OF WESTERN
NORTH TEXAS. THE SLIGHT RISK COVERS THE AREA NORTH OF THE MODERATE
RISK AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 3
INCHES IN DIAMETER...WIND GUSTS UP TO 70 MPH AND TORNADOES...WITH
THE PRIMARY THREAT BEING LARGE HAIL. LARGE HAIL MAY CAUSE DAMAGE TO
AUTOMOBILES...VEGETATION AND DAMAGE TO ROOF AND WINDOWS

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.

DISCUSSION...
A WARM FRONT OVER NORTHERN TEXAS LATE THIS MORNING WILL MOVE NORTH
INTO SOUTHERN OKLAHOMA THIS AFTERNOON AND EVENING. A DRYLINE OVER
NEW MEXICO WILL MOVE EAST THIS AFTERNOON...BUT IS EXPECTED TO REMAIN
TO THE WEST OF OKLAHOMA UNTIL TONIGHT.

ALTHOUGH A FEW ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATER
TODAY... A CAP OF WARM AIR 5 TO 6 THOUSAND FEET ABOVE THE GROUND
WILL INHIBIT THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA UNTIL
LATE THIS AFTERNOON. DAYTIME HEATING AND CONVERGENCE ALONG THE WARM
FRONT MAY OVERCOME THE CAP LATE THIS AFTERNOON ALLOWING
THUNDERSTORMS TO DEVELOP. IF SURFACE-BASED THUNDERSTORMS DEVELOP
THIS AFTERNOON... THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE DUE
TO HIGH INSTABILITY AND STRONG WIND SHEAR...WITH SUPERCELL
THUNDERSTORMS POSSIBLE. ANY SUPERCELL THUNDERSTORMS THAT DEVELOP AND
ARE ABLE TO INTERACT WITH SURFACE BOUNDARIES WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES THIS EVENING...ESPECIALLY ACROSS THE MODERATE
RISK AREA.

MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A STRONGER
UPPER LEVEL STORM SYSTEM APPROACHES THE AREA...ESPECIALLY NORTH OF
THE WARM FRONT. THE RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT
AND THE WIND SHEAR WILL STILL BE STRONG ENOUGH TO SUPPORT ISOLATED
SUPERCELL THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS AND THE RISK OF SEVERE WEATHER WILL CONTINUE
SUNDAY ACROSS EASTERN SECTIONS OF OKLAHOMA BEFORE THUNDERSTORM
CHANCES END SUNDAY EVENING. THE CHANCE OF THUNDERSTORMS WILL RETURN
TO THE AREA ON TUESDAY AND WEDNESDAY...THEN AGAIN FRIDAY INTO
SATURDAY.

OTHER HAZARDOUS WEATHER...
AS A DRY LINE MOVES THROUGH WESTERN AND CENTRAL OKLAHOMA...AND
WESTERN NORTH TEXAS ON SUNDAY...VERY STRONG WESTERLY WINDS AND LOW
HUMIDITIES WILL RESULT IN DANGEROUS WILDFIRE CONDITIONS SUNDAY
AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

30

In the hours before

Special weather statement, May 3, 5:06 PM CDT, 1 hour 52 minutes before
TXZ083-084-087-032215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND KNOX
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 29 MILES WEST OF TRUSCOTT AT 506 PM
CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM COULD MOVE INTO WESTERN
PORTIONS OF FOARD AND SOUTHERN HARDEMAN COUNTIES BETWEEN 530 AND 545
PM. ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 35 MILES WEST
OF KNOX CITY MOVING EAST AT 30 MPH AND WILL MOVE INTO WESTERN KNOX
COUNTY AROUND 545 PM.

PEOPLE IN FOARD...HARDEMAN AND KNOX COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

30
Local storm report, May 3, 6:54 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SAT MAY 03 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    4 W HOLLIS                OK   1.50 INCH HAIL
05/03/03   HARMON                         PUBLIC REPORT

KT
Special weather statement, May 3, 6:55 PM CDT, 3 minutes before
OKZ021-034-036-040015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND JACKSON
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF DUKE AT 655 PM
CDT...MOVING NORTH-NORTHEAST AT 35 MPH.

PEOPLE IN BECKHAM...GREER AND JACKSON COUNTIES...INCLUDING THE CITY
OF ALTUS...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS
AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:21 PM CDTSevere Thunderstorm WarningOUNHarmon39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.